Background: Treatment of aspirin-exacerbated respiratory disease (AERD) includes endoscopic sinus surgery (ESS) and aspirin desensitization (AD) with aspirin therapy after desensitization (ATAD). The objective of this study was to determine the rate of major complications associated with aspirin use that resulted in the discontinuation of aspirin therapy.
Methods: This study was a retrospective chart review of patients with AERD who underwent ESS, AD, and ATAD at a single AERD tertiary center between July 2016 and February 2019. Complications associated with aspirin that resulted in the discontinuation of aspirin therapy were analyzed via analysis of variance and logistic regression.
Results: In total, 109 AERD patients underwent ESS with subsequent AD. Ten patients (9.2%) discontinued therapy after AD, before starting ATAD. Eight patients (7.3%) discontinued therapy after starting ATAD. There were 91 patients (83.5%) with no complications throughout ATAD. Reasons for discontinuation included gastritis, upper gastrointestinal (GI) bleed, anaphylaxis, persistent sinonasal symptoms, recurrent epistaxis, asthma exacerbation, and a nummular rash. There was no significant correlation between complication rate and (1) aspirin doses (analysis of variance [ANOVA] F: 0.69; p = 0.51), (2) gender (odds ratio [OR] 0.56; 95% confidence interval [CI], 0.19 to 1.65; p = 0.30), (3) age (OR 1.04; 95% CI, 0.96 to 1.09; p = 0.06), or (4) race/ethnicity (OR 1.12; 95% CI, 0.88 to 1.44; p = 0.36).
Conclusion: AD with ATAD was associated with only a 0.92% incidence of a clinically significant GI bleed, and only a 0.92% incidence of anaphylaxis. A remaining 16 patients (14.7%) discontinued aspirin therapy due to minor clinical sequelae. These findings demonstrate that the majority of AERD patients tolerate AD with ATAD without any major complications.
Keywords: asthma; chronic rhinosinusitis; eosinophilic rhinitis and nasal polyposis; medical therapy of chronic rhinosinusitis; therapeutics.
© 2020 ARS-AAOA, LLC.